Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 38, NWS Sioux Falls, SD

May 7, 2005Dickinson County, Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2005, 6:48 PM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 6:48 PM CDT (23:48 UTC)
Expired
May 7, 2005, 7:30 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KFSD 072349
SVRFSD
IAC059-MNC063-080030-
/O.NEW.KFSD.SV.W.0038.050507T2348Z-050508T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKINSON COUNTY IN NORTHWEST IOWA
  EASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 730 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ORLEANS...OR ABOUT NEAR SPIRIT LAKE...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON AROUND 705 PM CDT
  BERGEN AROUND 720 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4341 9522 4337 9493 4384 9484 4384 9508

$$

MG
2 follow-up statements
000 
WWUS53 KFSD 080008
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT SAT MAY 7 2005

IAC059-080017-
/O.CAN.KFSD.SV.W.0038.000000T0000Z-050508T0030Z/
DICKINSON IA-
707 PM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY IS
CANCELLED...

AT 707 PM CDT...THE STRONG TO SEVERE THUNDERSTORMS HAD MOVED OUT OF 
DICKINSON COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4351 9515 4351 9488 4384 9484 4384 9508

$$

MNC063-080030-
/O.CON.KFSD.SV.W.0038.000000T0000Z-050508T0030Z/
JACKSON MN-
707 PM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
JACKSON COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR JACKSON...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALPHA AROUND 715 PM CDT
  BERGEN AROUND 730 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4351 9515 4351 9488 4384 9484 4384 9508

$$

MG
000 
WWUS53 KFSD 080027
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT SAT MAY 7 2005

MNC063-080037-
/O.EXP.KFSD.SV.W.0038.000000T0000Z-050508T0030Z/
JACKSON MN-
727 PM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY EXPIRES AT 730
PM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE.

LAT...LON 4351 9515 4351 9488 4384 9484 4384 9508

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:39 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 7, 2:39 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT SAT MAY 7 2005

.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES WITH VIRTUALLY NO PERIOD OVER THE
NEXT 7 DAYS GUARANTEED TO BE DRY. THE BEST SHOT AT A DRY PERIOD WILL
BE MONDAY EVENING THROUGH TUESDAY EVENING. OTHERWISE...POPS EVERY
PERIOD. OVERALL...PRETTY MUCH A 100 PERCENT CHANCE THAT EVERYONE IS
GOING TO SEE MODERATE TO HEAVY RAIN SOMETIME BETWEEN NOW AND FRIDAY.
RIGHT NOW...LOOKS LIKE BEST CHANCE FOR HEAVY RAINFALL WILL BE SUNDAY
NIGHT AND THEN TUESDAY NIGHT INTO THURSDAY.

IN THE SHORT TERM...SEVERE THUNDERSTORM WATCH MAINLY WEST OF THE
JAMES RIVER THROUGH 700 PM CDT. NICE WAVE MOVING NORTH INTO WESTERN
NEBRASKA AT THIS TIME WITH COLD FRONT PUSHING EAST OUT OF THE
PANHANDLE OF TEXAS. EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE
ACROSS THIS AREA WITH MAIN STORM MOTION NORTH. STRONGER STORMS WILL
TRACK A LITTLE MORE NORTHEASTERLY AND WILL LIKELY NEED TO GET A FEW
STORMS LIKE THIS TO GET INTO CENTRAL SD AS SFC FRONT PRETTY FAR
WEST. THE REMAINDER OF THE CWA SHOULD REMAIN MAINLY DRY THIS
EVENING...BUT THE CHANCE FOR THUNDERSTORMS WILL SPREAD EAST
TONIGHT...AND LOW LEVEL THETA E ADVECTION INCREASES QUITE A BIT
AFTER 06Z...SO HAVE PUT SOME SCATTERED THUNDERSTORMS INTO THE
EASTERN CWA TONIGHT INTO TOMORROW MORNING.

TOMORROW ALSO INTERESTING AS SFC COLD FRONT MOVES INTO THE WESTERN
CWA...AND POTENTIAL FOR A PRE FRONTAL TROUGH OVER NORTHWEST IOWA.
INCREASE POPS DURING THE AFTERNOON OVER THE WEST ALONG COLD FRONT
AND OVER NORTHWEST IA NEAR POTENTIAL PREFRONTAL TROUGH. SEVERE
WEATHER A DEFINITE THREAT...AS INSTABILITY AND SHEAR BOTH MODERATE
SO WILL HAVE TO WATCH OUT FOR THIS.

OUTSIDE OF MONDAY MORNING...SHOULD REMAIN MOSTLY DRY FROM MONDAY
THROUGH TUESDAY EVENING.

FOR WEDNESDAY THROUGH SATURDAY...STILL LOOKING VERY UNSETTLED AND
POTENTIALLY VERY WET. MODELS FAIRLY CONSISTENT...AS CONSISTENT AS
ONE CAN EXPECT AT THIS POINT IN TIME ANYWAY...WITH STRONG LOW TO MID
LEVEL BAROCLINICITY HANGING OUT NEAR THE CWA DURING THIS ENTIRE
TIME. STILL LOOKING LIKE HEAVY RAIN THE MAJOR THREAT DURING THIS
TIME FRAME...ALTHOUGH SEVERE STORMS...ESPECIALLY SOUTH OF INTERSTATE
90...CANNOT BE RULED OUT AS SFC FRONT SHOULD BE FAIRLY CLOSE TO THE
AREA. WILL HAVE A FAIRLY STOUT GRADIENT FROM NORTH TO SOUTH ON
WEDNESDAY WITH POTENTIAL TO EASILY WARM INTO THE 80S IF FRONT PUSHES
NORTH OF ANY LOCATIONS. AREAS NORTH SHOULD SEE ABUNDANT CLOUD COVER
AND POSSIBLY PRECIP SO WILL STAY AT OR BELOW GUIDANCE. RIGHT
NOW...CONTINUES TO LOOK LIKE BEST CHANCE FOR WIDESPREAD RAINFALL
WILL BE TUESDAY NIGHT THROUGH THURSDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 7, 4:30 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SAT MAY 07 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
430 PM CDT SAT MAY 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON WEST
OF THE JAMES RIVER...AND ALONG HIGHWAY 14. THE MAIN THREAT WITH
THESE THUNDERSTORMS WILL BE LARGE HAIL...ALTHOUGH THERE IS A
POTENTIAL FOR AN ISOLATED TORNADO THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF INTERSTATE 29 SUNDAY
AFTERNOON AND SPREAD EAST DURING THE NIGHT. THESE STORMS COULD BE
SEVERE.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION ON WEDNESDAY BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD
BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO
STORM LAKE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY WEST OF THE JAMES RIVER AFTER
500 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, May 7, 6:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     GREGORY                 43.23N 99.43W
05/07/2005  62 MPH           GREGORY            SD   LAW ENFORCEMENT

            TREES DOWN ABOUT 1/4 MILE SOUTH OF TOWN.

&&

JHACKER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 10:33 PM CDTSevere Thunderstorm WarningFSDCherokee27 min
May 6, 10:59 PM CDTSevere Thunderstorm WarningFSDCherokee31 min
May 6, 11:08 PM CDTSevere Thunderstorm WarningFSDDickinson53 min
May 6, 11:30 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien19 min
May 6, 11:40 PM CDTSevere Thunderstorm WarningFSDRock53 min
May 7, 12:03 AM CDTSevere Thunderstorm WarningFSDNobles27 min
May 7, 1:55 AM CDTSevere Thunderstorm WarningFSDRock42 min
May 7, 2:45 AM CDTSevere Thunderstorm WarningFSDRock23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.